Fatal hyperammonemia after repeat renal transplantation

Roy K. Kiberenge, Humphrey Lam

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

A 35-year-old man had symptomatic hyperammonemia and normal liver function after repeat kidney transplantation. He presented with gastrointestinal symptoms, which quickly progressed to altered mental status. Therapy was instituted to clear the ammonia, but the ammonia level continued to rise. Eventually, the patient became unresponsive, and an emergent computed tomographic scan showed cerebral herniation. Urine acids and serum organic acids were not diagnostic of any urea cycle disorder. Histology did not reveal a clear etiology for the hyperammonemia.

Original languageEnglish (US)
Pages (from-to)164-167
Number of pages4
JournalJournal of Clinical Anesthesia
Volume27
Issue number2
DOIs
StatePublished - Mar 1 2015

Bibliographical note

Publisher Copyright:
© 2014 Elsevier Inc. All rights reserved.

Copyright:
Copyright 2016 Elsevier B.V., All rights reserved.

Keywords

  • Acid-base balance
  • Critical care issues
  • Drugs used in anesthesia and critical care medicine
  • Fluid management/replacement therapy
  • Kidney
  • Transplantation

Fingerprint

Dive into the research topics of 'Fatal hyperammonemia after repeat renal transplantation'. Together they form a unique fingerprint.

Cite this